Utah, 2011

Winter Storm and Winter Weather in Utah, October 5 to 6, 2011

October 5 to 6, 2011 · NWS GJT · 3 events in 3 counties and zones

A strong Pacific trough produced early season snowfall to the mountains of eastern Utah during the big game hunting season.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific trough produced early season snowfall to the mountains of eastern Utah during the big game hunting season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 5, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Oct 5, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED OCT 5 2011

...WINTER WEATHER HIGHLIGHTS UPGRADED FOR ALL MOUNTAIN ZONES THROUGH
THURSDAY NIGHT...

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SURFACE COLD FRONT EXPECTED TO REACH NORTHEAST UT PORTION OF OUR CWA
LATE THIS EVENING AND THEN SLOWLY MOVE EASTWARD ACROSS OUR CWA
THROUGH THURSDAY.  SNOWFALL SHOULD BEGIN IN EARNEST OVER EASTERN
UINTA MOUNTAINS AND THE MOUNTAINS OF SW COLORADO TONIGHT...AND SHOULD
BEGIN ALBEIT AT AN EXPECTED SLOWER PACE OVER LA SAL AND ABAJO
MOUNTAINS. ALSO EXPECT SIGNIFICANT SNOWFALL TO BEGIN FALLING IN MOST
HIGHER MOUNTAIN AREAS OF NW AND W-CENTRAL CO BY EARLY THURSDAY
MORNING. ALTHOUGH SNOW LEVELS WILL INITIALLY BE WELL ABOVE 10K FEET
IN MOST MOUNTAIN ZONES...SNOW LEVELS SHOULD FALL RAPIDLY BEHIND THE
SURFACE FRONT AND INVOLVE ALL MOUNTAIN ZONES BY THURSDAY AFTERNOON.

SINCE OROGRAPHIC CONSIDERATIONS WILL LIKELY BE A BIG FACTOR IN
SNOWFALL DEPOSITIONS...EXPECT SOUTHERN AND WESTERN EXPOSURES TO
RECEIVE THE MOST SNOW.  SIGNIFICANT EARLY SEASON SNOWFALL AMOUNTS
STILL EXPECTED AND HAVE UPGRADED THE WATCHES TO WARNINGS FOR MOST
HIGHER ELEVATION MOUNTAIN ZONES...WITH 6 TO 12 INCH STORM TOTALS
AND LOCALLY HIGHER AMOUNTS.  EXCEPTION TO BE OUR ZONE 10 THAT
INCLUDES VAIL AND ASPEN WHERE DOWNSLOPING OF AIR FROM SW FLOW ALOFT
WILL LIMIT SNOWFALL ACCUMULATIONS TO EARLY SEASON ADVISORY
CRITERIA...GENERALLY IN THE 2 TO 5 INCH RANGE.  ALSO THE PLATEAU
ZONES IN WESTERN CO AND EASTERN UT WHERE 2 TO 5 INCHES EXPECTED
MAINLY ABOVE 8000 FOOT LEVEL.  IN ADDITION TO THE SNOWFALL...WINDY
CONDITIONS WILL RESULT IN AREAS OF BLOWING SNOW IN THE MOUNTAINS
THROUGH THURSDAY...ESPECIALLY OVER EXPOSED AREAS.

TEMPERATURES WILL BE FALLING BEHIND THE COLD FRONT TOMORROW...
THOUGH TIMING OF THE FRONT REACHING OUR EASTERN BORDER MAY NOT BE
UNTIL LATE THURSDAY AFTERNOON.  LATER SHIFTS CAN TAKE A LOOK AT THIS
AND DETERMINE IF ANY ADJUSTMENTS MIGHT BE NEEDED FOR OUR HOURLY
TEMPERATURES TOMORROW AFTERNOON.

THEN IT LOOKS LIKE A LULL IN ACTIVITY FOR MOST OF OUR CWA EARLY
FRIDAY AHEAD OF THE NEXT MAIN SURGE OF MOISTURE ASSOCIATED
WITH THE UPPER TROUGH AXIS THAT IS POISED TO SPREAD ACROSS MOST OF
OUR CWA LATER FRIDAY AND REMAIN THROUGH SATURDAY.  A NEW SUITE OF
WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR SOME MOUNTAIN ZONES FOR
THE LATER FRIDAY THROUGH SATURDAY TIME FRAME. ALTHOUGH SOME BREAKS
EXPECTED IN CLOUD COVER EARLY THURSDAY...MOST LOWER VALLEY ZONES
SHOULD REMAIN ABOVE FREEZING DUE TO HIGH DEW POINT TEMPERATURES AND
WIND CIRCULATION.  FRIDAY SHOULD BE ONE OF THE COLDEST DAYS OF THE
SEASON SO FAR.

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

THE UPPER LOW WILL BE LOCATED NEAR THE 4 CORNERS FRIDAY NIGHT...
WHILE A DEFORMATION ZONE HANGS OVER THE NRN PORTIONS OF THE CWA. THIS
COMBINATION WILL PRODUCE GENERALLY LIGHT PCPN OVER MANY MTN
LOCATIONS. THE CURRENT POP GRIDS LOOK PRETTY GOOD ALTHOUGH I MADE A
FEW TWEAKS. BY SATURDAY THE SHORT AND MEDIUM MODELS ARE ALREADY OUT
OF SYNC. THE GFS CONTINUES ITS TREND OF TAKING THE UPPER LOW EASTWARD
MUCH FASTER THAN THE OTHER MODELS AND IT IS THE ODD MAN OUT. THE EC
AND NAM ARE MUCH CLOSER ALTHOUGH WITH SOME MINOR DIFFERENCES. PREFER
THE NAM/EC AND WILL BIAS THE GRIDS TOWARD THEIR SOLUTION...ALTHOUGH
CONFIDENCE STILL NOT PARTICULARLY HIGH. WITH THAT IN MIND A WRAP
AROUND CYCLONIC FLOW IS EXPECTED FROM A CLOSED LOW OVER SRN
COLORADO SATURDAY. THIS PRODUCES PCPN ALONG THE CONTINENTAL
DIVIDE AND OVER THE NWRN PLATEAU COUNTRY.

FOR THE REMAINDER OF THIS EXTENDED PERIOD WILL CONTINUE TO BIAS THE
FORECAST TOWARD THE SLOWER EC SOLUTION...WHICH PROMISES UNSETTLED
COOL WEATHER THROUGH SATURDAY NIGHT THROUGH TUESDAY AS TROF HANGS
OVER THE REGION WITH NW FLOW ALOFT. THIS WILL FAVOR THE NRN ZONES OF
OUR CWA FOR THE MAJORITY OF ANY PCPN. A BUILDING RIDGE OF HIGH
PRESSURE OVER THE DESERT SOUTHWEST WILL BRING A SLOW DRYING WARMING
TREND AND DRIER WEATHER...ESPECIALLY AFTER THE FLOW BACKS TO THE
SOUTHWEST LATE WEDNESDAY AHEAD OF THE NEXT PACIFIC TROF.

AVIATION /FOR 18Z TAF ISSUANCE/...
INCREASE OF SHOWERS TONIGHT THROUGH THURSDAY...WITH SNOW LEVELS
INITIALLY ABOVE 10000 FEET...BUT GENERALLY LOWERING TO AROUND 9000
FT BY THU MORNING...AND THEN RAPIDLY TO MOUNTAIN BASES BEHIND THE
COLD FRONT. ALL MOUNTAINS AND MOST HIGH PASSES WILL BE OBSCURED WITH
RAIN AND SNOW THROUGH THURSDAY NIGHT.  IFR CIGS/VSBYS SPREADING
ACROSS MOUNTAINS TONIGHT AND BECOMING WIDESPREAD BY MIDDAY THURSDAY.
EVEN EXPECT LOCAL MVFR IN SOME VALLEY AIRPORTS AS WELL IN RAIN AND
PATCHY FOG BY MID TO LATE THURSDAY MORNING. STRONG SW WINDS ALOFT
WILL DOMINATE THE FLOW ALOFT THROUGH THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM NOON THURSDAY TO 6 AM MDT FRIDAY
     FOR ZONES 003-017.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT FRIDAY
     FOR ZONES 012-018-019.
     WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM MDT FRIDAY FOR
     ZONES 004-009-013.
     WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 6 AM MDT FRIDAY
     FOR ZONE 010.
UT...WINTER WEATHER ADVISORY FROM NOON THURSDAY TO 6 AM MDT FRIDAY
     FOR ZONE 025.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT FRIDAY
     FOR ZONES 023-028.

&&

SHORT TERM...JRP
LONG TERM....MC
AVIATION.....JRP

&&
Hazardous weather outlook, Oct 5, 3:41 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 AM MDT WED OCT 5 2011

COZ001>014-017>023-UTZ022>025-027>029-061130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
441 AM MDT WED OCT 5 2011

...WINTER STORM WARNING IN EFFECT FOR THE SAN JUAN AND WEST ELK IN
COLORADO...AND THE UINTA AND LA SAL/ABAJO MOUNTAINS IN UTAH...LATE
TONIGHT THROUGH THURSDAY NIGHT AS THE FIRST SIGNIFICANT WINTER STORM
AFFECTS THE AREA...
...WINTER STORM WATCH CONTINUES MOST HIGHER MOUNTAINS LATE TONIGHT
THROUGH THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS THIS MORNING WILL BECOME
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE BEST CHANCE
OF PRECIPITATION WILL BE OVER THE SAN JUAN MOUNTAINS THIS MORNING.
THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL LIGHTNING...
BRIEF HEAVY RAIN SHOWERS...AND ERRATIC GUSTY WINDS.

A STRONG PACIFIC STORM WILL BEGIN MOVING THROUGH THE AREA AFTER
MIDNIGHT TONIGHT. PRECIPITATION CHANCES WILL BE HIGH ACROSS THE
AREA...WITH SNOW ABOVE 9000 FEET THIS EVENING...THE SNOW LEVEL
WILL LOWER TO ABOUT 7500 FEET LATE TONIGHT. PERIODS OF HEAVY SNOWFALL
ARE EXPECTED IN THE SAN JUAN AND WEST ELK MOUNTAINS IN COLORADO...AND
THE EASTERN UINTA AND LA SAL/ABAJO MOUNTAINS IN UTAH. HAZARDOUS
WINTER WEATHER CONDITIONS WILL DEVELOP OVER ALL ROADS THROUGH THE
MOUNTAINS OF SOUTHWEST AND PORTIONS OF CENTRAL COLORADO AND EASTERN
UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD PRECIPITATION IS EXPECTED THROUGH THURSDAY NIGHT...WITH
PERIODS OF HEAVY SNOW POSSIBLE IN ALL THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH.

COOLER AND UNSETTLED WEATHER WILL CONTINUE FRIDAY AND SATURDAY...
WITH SNOWFALL DECREASING FROM WEST TO EAST. DRIER CONDITIONS
EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
October 5, 4:00 PM MST to October 6, 5:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall ranged from 8 to 14 inches. Locally higher amounts included 19 inches at the Mosby Mountain SNOTEL site. Wind gusts of 30 to 50 mph produced widespread blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
October 6, 7:00 AM MST to 8:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 8 inches above the 8000 foot level. Wind gusts of 30 to 50 mph produced widespread blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
October 6, 7:00 AM MST to 6:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall around 3 inches was measured mainly above the 8000 foot level. Wind gusts of 30 to 50 mph produced widespread blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352862, 352861, 352863.